Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 29, NWS San Angelo, TX

June 2, 2009Callahan County, Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 2, 2009, 4:28 PM CDT for Callahan County, Shackelford County, Texas. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 4:28 PM CDT (21:28 UTC)
Expired
Jun 2, 2009, 5:15 PM CDT
In force
47 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Callahan County, TX, Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 10 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 4:37 PM CDTHAIL 117 S Albany, TX
Jun 2, 5:05 PM CDTHAIL 0.88Clyde, TX
Jun 2, 5:15 PM CDTHAIL 0.885 E Clyde, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 2:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 022128
TORSJT
TXC059-417-022215-
/O.NEW.KSJT.TO.W.0029.090602T2128Z-090602T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN SHACKELFORD COUNTY IN WEST CENTRAL TEXAS...
  NORTHERN CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 515 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES   
SOUTHWEST OF ALBANY...OR ALONG THE SHACKELFORD AND CALLAHAN COUNTY 
LINE ABOUT 5 MILES WEST OF HIGHWAY 283.  THIS STORM IS MOVING 
NORTHEAST AT 15 MPH.  THIS STORM IS CAPABLE OF PRODUCING BASEBALL 
SIZE HAIL AND WINDS IN EXCESS OF 70 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ALBANY BY 515 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS UP TO 70 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING 
FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3238 9921 3238 9963 3284 9960 3283 9914
TIME...MOT...LOC 2123Z 216DEG 11KT 3259 9941

$$

12
1 follow-up statement
000 
WWUS54 KSJT 022143
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
443 PM CDT TUE JUN 2 2009

TXC059-417-022215-
/O.CON.KSJT.TO.W.0029.000000T0000Z-090602T2215Z/
SHACKELFORD TX-CALLAHAN TX-
443 PM CDT TUE JUN 2 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR NORTHERN
CALLAHAN AND SOUTHERN SHACKELFORD COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES NORTH OF US-283
NEAR THE CALLAHAN-SHACKELFORD COUNTY LINE...OR 9 MILES SOUTHWEST OF
ALBANY...MOVING NORTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  ALBANY BY 515 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
BASEBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3238 9921 3238 9963 3284 9960 3283 9914
TIME...MOT...LOC 2137Z 216DEG 11KT 3262 9938

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 2, 3:12 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 2, 3:12 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 PM CDT TUE JUN 2 2009

.SHORT TERM...
CURRENT VISIBLE SATELLITE SHOWS AN OUTFLOW BOUNDARY HAS PUSHED SOUTH
FROM LUBBOCK TO NORTH OF ABILENE...ALREADY SEEING SHOWERS DEVELOPING
IN FISHER AND NOLAN COUNTIES. CURRENT OBS SHOW DEW POINTS ARE IN THE
MID TO UPPER 60S ACROSS WEST CENTRAL TEXAS AND  CAPE VALUES ARE
IN THE 3000 TO 3600 J/KG RANGE...SO A VERY UNSTABLE AIRMASS IS IN
PLACE. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO DEVELOP
ALONG THE OUTFLOW BOUNDARY THROUGH THE AFTERNOON AND EVENING
HOURS.  THE MAIN THREATS WITH THESE STORMS WILL BE LARGE AND
DAMAGING HAIL...DAMAGING WINDS...FLASH FLOODING AND ISOLATED
TORNADOES WILL BE POSSIBLE...MAINLY ALONG AND NORTH OF A SAN
ANGELO TO BRADY TO SAN SABA LINE.

THE NAM SHOWS AN MCS DEVELOPING  AS A WEAK SHORTWAVE KEEP
CONVECTION ONGOING TONIGHT THROUGH THE OVERNIGHT HOURS MOVING ACROSS
THE NORTHWEST BIG COUNTRY AND MOVING TO THE SOUTHEAST AHEAD OF A
COLD FRONT...WHILE THE GFS KEEPS THE MCS NEAR THE NORTHERN BIG
COUNTRY AND RED RIVER VALLEY REGION. HAVE DECIDED TO FOLLOW THE NAM
AS IT HAS BEEN PERFORMING BETTER...THE NAM HAS HINTED AT MAYBE TWO
MCS'S DEVELOPING. THE NAM HAS THE COLD FRONT APPROACHING THE
INTERSTATE 20 CORRIDOR BY MIDNIGHT AND BY EARLY MORNING. SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING...WITH A SOME
SHOWERS AND THUNDERSTORMS POSSIBLE ACROSS THE NORTHWEST HILL COUNTRY
AND NORTHERN EDWARDS PLATEAU INTO THE AFTERNOON AND EVENING HOURS.
THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH # 324 FOR
THE NORTHERN TWO THIRDS OF WEST CENTRAL TEXAS UNTIL 03Z. FOR MORE
INFORMATION GO TO HTTP://WWW.SPC.NOAA.GOV.

.LONG TERM...

SHOWERS AND THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING ACROSS
THE NORTHWEST HILL COUNTRY AND NORTHERN EDWARDS PLATEAU...BUT EXPECT
ALL PRECIPITATION TO BE GONE BY THURSDAY AFTERNOON. THE UPPER LEVEL
RIDGE ACROSS THE SOUTHWESTERN CONUS WILL SHIFT EAST TO CENTRAL
PLAINS IN RESPONSE TO AN UPPER LEVEL LOW MOVING INTO THE  WESTERN
CONUS...BRINGING HOT AND DRY CONDITIONS TO WEST CENTRAL TEXAS
FRIDAY THROUGH SUNDAY. A LEE TROUGH DEVELOPS ACROSS THE SOUTHERN
PLAINS ON FRIDAY AND REMAINS AROUND THROUGH THE WEEKEND...SO CAN'T
RULE OUT AN ISOLATED THUNDERSTORMS BUT FOR NOW HAVE SILENT 10 POPS
OR LESS IN THE GRIDS. ON SUNDAY THE RIDGE BEGINS TO FLATTEN OUT AS
THE UPPER LEVEL LOW EJECTS INTO THE CENTRAL PLAINS...PLACING WEST
CENTRAL TEXAS UNDER SOUTHWEST FLOW ALOFT FOR THE FIRST PART OF
NEXT WEEK. THE ECMWF HAS A WEAKER UPPER LEVEL SYSTEM FOR NEXT WEEK
THAN THE GFS. THE MODELS HAVE BEEN BOUNCING BACK AND FORTH ABOUT
PRECIPITATION FOR EARLY NEXT...FOR NOW HAVE A DRY FORECAST BUT
THAT COULD CHANGE DEPENDING ON HOW THE UPPER LEVEL SYSTEM EVOLVES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  66  82  60  86  64 /  60  20  10   0  10
SAN ANGELO  67  87  61  90  65 /  50  30  10   0  10
JUNCTION  70  89  64  91  65 /  20  40  20  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/28
Hazardous weather outlook, Jun 2, 3:11 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT TUE JUN 2 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-032015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
311 PM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT SEVERE THUNDERSTORMS TO DEVELOP ACROSS WEST CENTRAL
TEXAS...MAINLY ALONG AND NORTH OF A LINE FROM MERTZON TO SAN SABA.
THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES. ALSO...FLASH FLOODING IS POSSIBLE AS SOME
THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WE WILL LIKELY NEED SPOTTERS ACROSS THE BIG COUNTRY...CONCHO
VALLEY...AND HEARTLAND THIS AFTERNOON AND EVENING.

23/HUBER

In the hours before

Special weather statement, Jun 2, 3:44 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
344 PM CDT TUE JUN 2 2009

TXZ114-022145-
SHACKELFORD TX-
344 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR
SHACKELFORD COUNTY...

AT 341 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 11 MILES SOUTHWEST OF ALBANY...MOVING
NORTHEAST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBANY BY 445 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WEST CENTRAL TEXAS.

12
Local storm report, Jun 2, 4:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
406 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             ROTAN                   32.85N 100.46W
06/02/2009  M1.75 INCH       FISHER             TX   PUBLIC

&&

LHIESLER
Local storm report, Jun 2, 4:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT TUE JUN 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 S ROTAN               32.82N 100.46W
06/02/2009  M1.75 INCH       FISHER             TX   PUBLIC

&&

LHIESLER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 3:47 PM CDTSevere Thunderstorm WarningSJTFisher43 min
Jun 2, 3:49 PM CDTSevere Thunderstorm WarningSJTShackelford41 min
Jun 2, 4:21 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford39 min
Jun 2, 4:24 PM CDTSevere Thunderstorm WarningSJTFisher51 min
Jun 2, 4:52 PM CDTTornado WarningSJTFisher38 min
Jun 2, 5:07 PM CDTTornado WarningSJTCallahan, Shackelford38 min
Jun 2, 5:09 PM CDTTornado WarningSJTFisher, Nolan51 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningSJTCrockett40 min
Jun 2, 5:36 PM CDTTornado WarningSJTFisher, Jones, Taylor39 min
Jun 2, 5:47 PM CDTSevere Thunderstorm WarningSJTCallahan43 min
Jun 2, 5:48 PM CDTAreal Flood AdvisorySJTCallahan, Shackelford87 min
Jun 2, 5:48 PM CDTSevere Thunderstorm WarningSJTNolan42 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningSJTJones, Taylor36 min
Jun 2, 6:16 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones44 min
Jun 2, 6:23 PM CDTSevere Thunderstorm WarningSJTBrown, Callahan, Coleman37 min
Jun 2, 6:29 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan46 min
Jun 2, 6:41 PM CDTAreal Flood AdvisorySJTNolan, Taylor79 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.